I am writing to inform each of my patients about my policy regarding benzodiazepines (Alprazolam, diazepam, lorazepam etc.). These medications were created for a temporary fix and have been overused and mistreated by both patients and providers for years. These medications will only be prescribed sparingly and temporary for anxiety. A weaning protocol for my patients who are presently taking will be established; do not stop or wean on your own as seizures may occur.
Benzodiazepines are safe and effective for short-term-use ONLY. With chronic use, they lose their therapeutic efficacy AND produce many adverse effects. Symptoms of long-term benzodiazepine use include (a) dose-related extensions of the initial pharmacological actions, and (b) withdrawal symptoms resulting from the dependence and tolerance of the drug. Patients continuing to take even ‘therapeutic’ doses may exhibit both types of symptoms simultaneously. Withdrawal symptoms commonly occur when dosage is reduced or stopped. Since benzodiazepines are the most commonly prescribed drugs in the western world, and there are probably over 3 million chronic users in this country, these long-term effects have become a matter of concern.
OVER-SEDATION. Benzodiazepines are often slowly eliminated which results in accumulation and with additional usage, this may lead to excessive sedation with impaired psychomotor performance, ataxia, dysarthria, motor incoordination, diplopia muscle weakness, vertigo, poor memory and concentration and mental confusion. When used as hypnotics, these effects may not be noticed, yet many benzodiazepines give rise to subjective ‘hangover’ the following day, even those with short elimination half-lives, psychomotor performance may still be impaired the next day. There have been many traffic accidents, falls, fractures, related to the use of these medications. The elderly are even more vulnerable, due to decreased metabolism, resulting in greater central nervous system depression. In the presence of organic brain disease, benzodiazepines can cause tremulousness, crying, poor concentration, nocturnal confusion and agitation.
Chronic use of benzodiazepines may cause both depression and ‘emotional anaesthesia’ which is an apathetic state with dulling of emotions. These medications can aggravate depressed patients and provoke suicide. Also, paradoxical effects may happen and cause aggressive and hyperactive behaviors and even seizures. Patients on low chronic doses often may lose their inhibitions and sometimes commit uncharacteristic antisocial acts such as shoplifting and sexual offences. Chronic use has been suggested to be a contributory cause of ‘baby-battering’ and ‘grandma-bashing’; these paradoxical effects have been attributed to disinhibition of behavior previously suppressed by social restraints, fear, or anxiety and are most likely to occur in aggressive or anxious individuals.
ENDOCRINE EFFECTS Benzodiazepines may affect the central control of endocrine function by an action on the hypothalamus or anterior pituitary. Temazepam and oxazepam have been shown to raise cortisol and prolactin concentrations and diazepam to raise growth hormone secretion in normal subjects. Endocrine symptoms occurring in long-term benzodiazepine users include menstrual irregularities, pre-menstrual tension, breast engorgement, gynecomastia, and galactorrhea although the mechanisms are not understood.
POSSIBLE NEUROTOXIC EFFECTS Long term benzodiazepine users have been reported to have abnormal CAT scans. In one group of patients who had taken benzodiazepines for 2-10 years had significantly higher ventricle/brain ratios than a control group. This indicates that prolonged BENZODIAZEPINE USE MAY BE ASSOCIATED WITH STRUCTURAL BRAIN DAMAGE
ADVERSE EFFECTS IN PREGNANCY
Adverse effects on the fetus and neonate of maternally administered benzodiazepines has shown that these drugs readily cross the placenta and reach high concentrations in fetal tissue which can cause, in late in-utero, neonatal depression. Infants exposed in-utero may develop benzodiazepine withdrawal symptoms 2-3 weeks after birth. Benzodiazepines also appear in breast milk.
BENZODIAZEPINE DEPENDENCE It is common that Dependence may occur readily and quickly. It is estimated that one third of patients taking benzodiazepines for 6 months become dependent and some, only after a few weeks of treatment. It has been found that Withdrawal symptoms include rebounding insomnia after only low doses of triazolam of flurazepam for only one week. Some patients gradually increase their dosage, but others become dependent while maintaining their dosage, while others become dependent while maintaining their original therapeutic dosage. It is estimated that over 3 million people in the world are dependent on benzodiazepines. It is not possible to predict which patients are likely to become dependent, although a history of dependence on other drugs and ‘passive dependent’ or neurotic personality types appear to be particularly predictive.
Benzodiazepine withdrawal syndrome has similarities to abstinence syndrome associated with alcohol, opiates, and barbiturates. The symptoms may develop insidiously while the patient continues to take therapeutic doses or may occur with dosage reduction or drug withdrawal. The time course is often characterized by the early appearance of acute anxiety and psychotic symptoms (1-2 weeks after withdrawal), followed by a prolonged period (many months) of gradually diminishing mixed psychological and somatic symptoms.
PSYCHOLOGICAL SYMPTOMS are predominantly those of acute anxiety with insomnia, hyperactivity and panic attacks. Agoraphobia, other phobias, and depression are common during withdrawal, disappearing as the syndrome subsides. Perceptual distortions (sometimes hallucinations) and feelings of depersonalization and unreality are characteristic. Acute psychotic episodes occur occasionally, but obsessions, intrusive thoughts and memories, and paranoid feelings are not uncommon. Irritability, rage, and aggression are also frequent, and it is possible that some of the apparently paradoxical stimulant effects of chronic benzodiazepine use are, in fact, withdrawal symptoms.
NEUROLOGICAL SYMPTOMS include paranesthesia and numbness, tremor, muscle pain, stiffness, weakness, and fasciculation, ataxia, and blurred or double vision. Hypersensitivity to sound, light, taste, and smell; headache and tinnitus are common; and formication and itching are not infrequent. Major convulsions or temporal lobe seizures sometimes occur on abrupt withdrawal.
GASTOROINTESTINAL SYMPTOMS are very common and include nausea, vomiting, constipation, diarrhea, abdominal pain, gaseous distension, and dysphasia. Many patients on long term benzodiazepine use have undergone extensive GI investigations for ‘irritable bowel syndrome’. However, the symptoms usually subside months after withdrawal.
CARDIOVASCULAR SYMPTOMS (palpitations, flushing, chest pain), hyperventilation, urinary symptoms, and loss of libido are like those seen in anxiety states. Although many of the withdrawal symptoms are like those seen in spontaneously occurring anxiety states, the benzodiazepine withdrawal syndrome is unlikely to represent a recurrence of an original anxiety state.
The exact mechanism of benzodiazepine withdrawal syndrome is not clear. It seams likely that many of the symptoms result from underactivity of GABA-nergic systems in the brain due to drug tolerance. Tolerance appears to occur unevenly to anticonvulsant effects, but more slowly to the anxiolytic effects. It has been claimed benzodiazepines are no longer effective in the treatment of anxiety after 1-4 months of continuous treatment and in manor affective disorders presenting to general practitioners, chronic benzodiazepine therapy was found to be no more effective than brief counselling. There is some evidence that tolerance is due to down-regulation of GABA receptors; decreased GABA receptor density, diminished response to GABA agonists, and decreased density of benzodiazepine binding sites have been observed in animals after chronic benzodiazepine treatment.